Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online
Ask a Urologist   »  

Is fever and vomiting due to infection after kidney stone surgery?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 575 Questions
My uncle, who is in his 60s and resides in Patiala, India, had a uteroscopy done 2 weeks ago to remove a kidney stone in Patiala. During the same procedure, the surgeon had also a installed a stent. Unfortunately, my uncle has been in extreme pain since the procedure, and has also been running a fever ever since then. The fever has been low grade for the last 2 weeks, but on some days, it has been as high as 103 F, in spite of the fact that he has been on a heavy regimen of anti-biotics. Last week (one week after the surgery), the surgeon removed the stent to relieve the intense pain. However the pain has not gone away, nor has the fever. In fact, last night my uncle had intense pain and 103 F fever and also started vomiting, so he has been re-hospitalized! The surgeon now finally suspects that there might be an infection, and has ordered a lab culture to determine the next steps. I'm in the US and quite concerned about my uncle's health and whether he is getting the proper care. At this time, I have recommended to my relatives in India to immediately consult another doctor and get a second opinion. I would like to know from the doctors in this forum what the typical diagnosis and prognosis are in cases where the post-uteroscopy symptoms are similar to what my uncle is experiencing? I'm really very concerned about my uncle, and hope and pray that he can have a quick and full recovery.. What should have been a routine procedure has turned out to be extremely ugly.
Thank you.
Posted Tue, 24 Apr 2012 in Urinary and Bladder Problems
Answered by Dr. Rajiv goel 4 hours later

Thank you for posting your query.

I understand your concern for your uncle.

Your uncle may have had an Urinary tract infection after Ureteroscopy and he should have been strated on culture sensitive antibiotics.

Once he was afebrile, the Stent should have been removed under the cover of antibiotics.

However, he has developed fever again after the removal of stone. This fever as well as pain is because of infection.

He needs to be started on broad spectrum antibiotics with hospitalization and if fever does not subside then, he may have to be restented or percutaneous nephrostomy may have to be performed.

Hope I have answered your query. I will be available for your follow up query if any.

Above answer was peer-reviewed by
Follow-up: Is fever and vomiting due to infection after kidney stone surgery? 35 hours later
Dear Dr. Goel,

Thank you for your response. I wanted to gather some more data before writing back to you. My Uncle's son (my cousin) has scanned results of various tests that were performed on my Uncle, and I have attached the same to this thread. My Uncle was released from the hospital yesterday afternoon. He still has low grade fever, and the surgeon has recommended Paracetamol (500mg) which is to be repeated after every 6-8 hours. He also has mild pain/heaviness on the left side which he feels increases/decreases when he moves or changes position. The surgeon said that this is due to the infection, which will take sometime for the infection to be cured completely.

Here are additional details:
I) The Ureteroscopy was performed on Aug 8th, the stent was removed on 17th and my Uncle was re-hospitalized on 21st.

II) When my Uncle was re-hospitalized he was given the following medicines:
1) Megnex Forte 1.5g (Sulbactam 0.5g & Cefoperazone 1g)
2) Levofloxacin 500 mg
3) Amikacin

(The above medicines were all intravenous)

4) Pantoprazole 40 mg tablet

(All the above were given twice a day)

5) Ondansetron 4 mg tablet (before meals)
6) Tolterodine Tartrate 2 mg tablet (Once a day)

III) These medicines were given to him for 2 days & surgeon has advised to continue the same medication for 3 more days, with the change that he has stopped Amikacin, and Levofloxacin is now to be given orally with its dosage changed to once a day.

IV) In addition to these medicines my Uncle also takes 'Tri Glynase 2' (which contains Pioglitazone XXXXXXX 7.5 mg, Metformin XXXXXXX 500mg & Glimepiride 2mg) twice a day for Diabetes, and has recently started taking Telmisartan 40mg for high blood pressure.

Can I request you to please look through all this data and let me know if anything seems out of order, or if there is something else we must do to ensure my Uncle's speedy and full recovery?

Thank you and Best Regards,
Answered by Dr. Rajiv goel 5 hours later

Thanks for the follow up.

Your uncle has been managed very well and he is being treated on the right track.

Such complications can happen post ureteroscopy and they are not very rare.

The risks of cystoscopic-ureteroscopic procedures include infection, bleeding, failure to remove the stone, ureteral injury.

After ureteroscopy, most patients experience irritation of the bladder and urethra. You may have to urge to urinate frequently and feel some burning when urinating. Many of these symptoms were due to irritation from the stent.

A CT scan is usually performed one month after the procedure if a laser was used to break up the stone. The scan checks on the kidneys and makes sure that all stone fragments have been cleared.

Wishing you good health.
Dr Rajiv Goel.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor